Overview
Introduction
Serotonin syndrome is a drug induced toxic state caused by excessive serotonergic activity.
NCLEX-RN
NCLEX-RN
Serotonin syndrome is a drug-induced toxic state caused by excessive serotonergic activity. It most often follows a medication interaction, such as adding linezolid to an SSRI or combining an MAOI with another serotonergic drug, but it can also follow an overdose of one agent. Symptoms may escalate quickly: agitation, diaphoresis, tremor, hyperreflexia, clonus, tachycardia, hypertension, and rising temperature can appear within hours of a medication change. A patient taking fluoxetine who becomes restless, sweaty, tremulous, and febrile after linezolid is prescribed should not be observed as though this were an expected medication effect. Stop serotonergic agents, assess airway, breathing, and circulation, control agitation or myoclonus with benzodiazepines, provide cooling and fluids, and escalate immediately for hyperthermia, seizures, respiratory failure, haemodynamic instability, or rhabdomyolysis.
Unlock full lesson + practice questions
6 more sections with scenarios, priorities, and review drills.
Final rapid review before practice
Next study step
Finish the lesson first, then choose a focused activity to apply what you just reviewed.
Continue studying
Sign in to save progress on this lesson.
Unlock the interactive lesson quiz with a plan that includes this NCLEX-RN pathway. You can still explore topic-filtered questions from the bank hubs below.